Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 68, NWS Denver/Boulder, CO

June 22, 2008Arapahoe County, Denver County, Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 22, 2008, 4:48 PM MDT for Arapahoe County, Denver County, Douglas County, Colorado. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2008, 4:48 PM MDT (22:48 UTC)
Expired
Jun 22, 2008, 5:17 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Arapahoe County, CO, Denver County, CO, Douglas County, CO

The radar

The Denver radar (KFTG), 23 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:56 PM MDTNON-TSTM WND GST 60Centennial, COTREES BLOWN OVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3050 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 222248
SVRBOU
COC005-031-035-222345-
/O.NEW.KBOU.SV.W.0068.080622T2248Z-080622T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
448 PM MDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  SOUTH CENTRAL DENVER COUNTY IN NORTHEAST COLORADO

* UNTIL 545 PM MDT

* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES EAST OF GREENWOOD
  VILLAGE...OR 9 MILES SOUTHEAST OF DENVER...MOVING EAST AT 37 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUCKLEY
  AFB...GREENWOOD VILLAGE...ARAPAHOE PARK...CENTENNIAL...SOUTH
  CENTRAL DENVER AND SOUTHWESTERN AURORA.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM...BUT THERE WILL
BE LITTLE RAIN. HOWEVER...THERE MAY BE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM
PASSES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3957 10464 3956 10466 3954 10466 3954 10491
      3971 10493 3975 10474 3974 10473 3974 10468
TIME...MOT...LOC 2248Z 288DEG 32KT 3961 10481

$$
1 follow-up statement
000 
WWUS55 KBOU 222317
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
517 PM MDT SUN JUN 22 2008

COC005-031-035-222327-
/O.CAN.KBOU.SV.W.0068.000000T0000Z-080622T2345Z/
DOUGLAS CO-ARAPAHOE CO-DENVER CO-
517 PM MDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DENVER...WESTERN
ARAPAHOE AND EXTREME NORTHEASTERN DOUGLAS COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

THE STRONG WINDS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE
EXPECTED TO REMAIN BELOW 50 MPH.  

LAT...LON 3957 10464 3956 10466 3954 10466 3954 10491
      3971 10493 3975 10474 3974 10473 3974 10468
TIME...MOT...LOC 2317Z 288DEG 32KT 3953 10449

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:25 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 22, 3:25 PM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT SUN JUN 22 2008

.SHORT TERM...PRESENT WATER VAPOR LOOPS SHOWING SHORTWAVE MOVING
ACROSS CENTRAL COLORADO. CONVECTION CONTINUES ACROSS MOUNTAINS AND
FOOTHILLS...BEGINNING TO SPREAD ONTO PLAINS. RADAR INDICATING MOST
OF THE ECHOES AT THE 1.5 DEGREE SCAN. LOWER LEVELS OF ATMOSPHERE DRY
AS MOTED BY THE 20S AND 30S DEWPOINTS. MOST OF STORMS...ESPECIALLY
ON THE PLAINS PRODUCING GUSTY OUTFLOW WINDS...RADAR VELOCITY
SUGGESTING AROUND 30 KTS AT PRESENT. BETTER MOISTURE OVER FAR
NORTHEAST CORNER WHERE SOUTHEAST WINDS ADVECTING 50 DEGREE DEWPOINTS
INTO AREA. GOODLAND RADAR SHOWING NICE BOUNDARY IN THIS AREA. COULD
STILL SEE A FEW STORMS REACHING SEVERE LIMITS THIS EVENING EAST OF
THIS BOUNDARY WHERE THE HIGHER DEWPOINTS RESIDE. ALSO...THE
SOUTHEAST SURFACE WINDS PROVIDING SOME LOW LEVEL SHEAR. LOOKS LIKE
HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERNS IN THE NORTHEAST
CORNER...WITH GUSTY DOWNBURST WINDS ELSEWEHERE. WAVE TO MOVE EAST OF
AREA BY MIDNIGHT...SHOULD SEE A DECREASE IN ACTIVITY DURING THE
EVENING. LATEST NAM SHOWS SOME LINGERING QPF FAR EASTERN PLAINS.
WILL KEEP SOME LOW POPS THERE AFTER MIDNIGHT. BOUNDARY LAYER WIND
AND HUMIDITY PROGS SHOW MOISTURE ADVECTING WESTWARD TOWARD THE FRONT
RANGE. COULD SEE SOME STATUS DEVELOPING AS A RESULT. BUT SURFACE
WINDS INDICATE DRAINAGE WINDS OVERNIGHT ALONG FRONT RANGE WHICH
COULD LIMIT THE WESTWARD EXTENT. ON MONDAY....MODELS SHIFT LOW LEVEL
MOISTURE EASTWARD ONTO PLAINS WITH THETA-E EAST OF THE FRONT RANGE.
BOTH NAM AND GFS SHOW MID LEVEL SHORT WAVE MOVING ACROSS AREA DURING
THE AFTERNOON...WITH BEST ASCENT ABOVE 500 MB. THIS LIFT SHOULD BE
ENOUGH TO PRODUCE SOME THUNDERSTORMS ACROSS THE AREA. POTENTIAL FOR
SOME SEVERE STORMS ACROSS THE PLAINS STILL EXISTS AS MODEL
SOUNDINGS SHOWING CAPES IN THE 1500-2000 J/KG RANGE...WITH THE
HIGHER AMOUNTS NEAR THE NORTHEAST CORNER. FAIRLY DECENT SHEAR
PROFILE SUPPORTS POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. A FEW
TORNADOES POSSIBLE...THOUGH HELICITY VALUES NOT ALL THAT IMPRESSIVE.
BEST CHANCE FOR THE SEVERE STORMS TO BE EAST OF THE FRONT RANGE IN
AREA OF THE THETA-E AXIS. PRECIPITABLE WATER VALUES FORECAST TO BE
AROUND AND INCH...AND WITH STORM MOTION OF AROUND 10 KTS EXPECTED...
COULD SEE SOME HEAVY RAIN. FOR THE URBAN CORRIDOR AND ACROSS THE
MOUNTAINS...AIRMASS DRIER WITH GUSTY DOWNBURST WINDS A CONCERN.
CURRENT POP GRIDS SHOW THE HIGHEST POPS EAST OF THE URBAN
CORRIDOR...WHICH STILL SEEMS REASONABLE AT THIS POINT.

.LONG TERM...BEST CHANCE FOR ACTIVE STORMS STILL LOOKS TO BE MONDAY
NIGHT AS WEAK WAVE ALOFT MOVES ACROSS THE AREA WHILE LOW LVL MSTR
HAS INCREASED ACROSS EASTERN CO. FORECAST SOUNDINGS INDICATE SFC
BASED CAPE VALUES OVER 2000J/KG OVER THE FAR EASTERN PLAINS. STORM
MOTION AROUND 5 KT AND WITH PW VALUES JUST OVER AN INCH...MAY SEE
SOME HEAVY RAINERS AS WELL. TUE AND WED SHOULD BE DRIER AS WEAK
RIDGING ALOFT BUILDS TO OUR WEST. HOWEVER...MSTR NEVER REALLY SCOURS
OUT COMPLETELY SO LOOK FOR MORE ISOLATED TS COVERAGE. FOR LATER IN
THE WEEK...THE RIDGE ALOFT CENTERED ACROSS WRN CO WITH QUITE DRY
AIRMASS. BEST CHANCES FOR STORMS WILL REMAIN ACROSS THE FAR EASTERN
PLAINS WITH BETTER MOISTURE AVAILABLE. WILL KEEP THE HIGHEST POPS IN
THOSE AREAS. TEMPS THROUGH THE WEEK WILL REMAIN ABOVE NORMAL WITH
READINGS IN THE UPPER 80S TO AROUND 90 ACROSS LOWER ELEVATIONS.

&&

.AVIATION...ISOLATED HIGH BASED STORMS A POSSIBILITY THROUGH 03Z
WITH GUSTY MICROBURST WINDS TO AROUND 35 KTS. OTHERWISE...VFR
CONDITIONS TO PREVAIL THROUGH MONDAY. ISOLATED THUNDERSTORMS
POSSIBLE AFTER 18Z AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE
AREA. MAIN CONCERN WILL BE GUSTY OUTFLOW WINDS TO AROUND 35 KTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/ENTREKIN
Hazardous weather outlook, Jun 22, 10:11 AM MDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1011 AM MDT SUN JUN 22 2008

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1011 AM MDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A
WEAK WEATHER DISTURBANCE PASSES OVER THE REGION. GUSTY WINDS TO
40 MPH AND SMALL HAIL WILL BE MAIN THREAT. HOWEVER...LOW LEVEL
MOISTURE IS EXPECTED TO INCREASE ACROSS THE NORTHEAST CORNER
LATE THIS AFTERNOON...AND A FEW STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE STORMS
WILL BE EAST OF A BRIGGSDALE TO FORT MORGAN TO LAST CHANCE LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND
EVENING AS LOW LEVEL MOISTURE INCREASES ACROSS THE PLAINS. THIS WILL
ALLOW THE ATMOSPHERE TO BECOME MORE UNSTABLE. SOME STORMS MAY BECOME
SEVERE OVER THE EASTERN PLAINS WITH LARGE HAIL...HEAVY RAIN AND
DAMAGING WINDS. THE BEST CHANCE FOR SEVERE STORMS WILL BE EAST OF
THE URBAN CORRIDOR AS DRIER AIR REMAINS OVER THE MOUNTAINS AND
ADJACENT PLAINS.

THE ATMOSPHERE WILL BE A BIT DRIER FOR THE REST OF THE WEEK...BUT
THERE SILL STILL BE A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY
DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/ENTREKIN

In the hours before

Local storm report, Jun 22, 3:40 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
340 PM MDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     NON-TSTM WND DMG 2 SW FREDERICK          40.08N 104.97W
06/22/2008                   WELD               CO   COUNTY OFFICIAL

            DOWNBURST SNAPPED THREE POWER POLES AND CAUSED SMALL
            GRASS FIRE NEAR HIGHWAY 52 AND INTERSTATE 25

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:32 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.